Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 274, NWS Memphis, TN

May 3, 2006Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2006, 3:28 PM CDT for Mississippi County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2006, 3:28 PM CDT (20:28 UTC)
Expired
May 3, 2006, 4:00 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Mississippi County, AR

The radar

The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:34 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 3, 9:34 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT WED MAY 3 2006

.UPDATE...

A WARM FRONT EXTENDS FROM NORTHEAST AR ACROSS SOUTHWEST TN INTO
NORTHEAST MS. THIS FRONT IS FORECAST TO LIFT SLOWLY NORTHWARD THIS
AFTERNOON AND BE THE FOCUS OF THUNDERSTORM DEVELOPMENT. 12Z LZK
SOUNDING INDICATES A POTENTIALLY VERY UNSTABLE ATMOSPHERE ACROSS
THE MID-SOUTH THIS AFTERNOON WITH A MAXIMUM CAPE AROUND 3000 J/KG.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
WARM FRONT...MAINLY PULSE TYPE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. HAVE ALREADY UPDATED THE HAZARDOUS
WEATHER OUTLOOK...IN AGREEMENT WITH LATEST SEVERE WEATHER OUTLOOK
FROM SPC. WEAK UPPER LEVEL RIDGING WILL SPREAD ACROSS THE
MID-SOUTH EARLY THIS AFTERNOON...BUT AN UPPER LEVEL SHORT WAVE
WILL APPROACH FROM THE WEST BY LATE THIS AFTERNOON. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS SHORT WAVE.

CURRENT FORECAST IS OK. WILL UPDATE TO MAKE ONLY SMALL CHANGES AND
REMOVE ANY MORNING WORDING FROM THE ZONES.

&&

.PREV DISCUSSION... (ISSUED 254 AM CDT WED MAY 3 2006)

DISCUSSION...

REMAINDER OF THUNDERSTORM ACTIVITY NOW OVER FAR EASTERN PART OF
THE FORECAST AREA AND SHOULD BE EXITING IN THE NEXT HOUR OR SO.
SURFACE LOW CENTERED OVER THE OKLAHOMA PANHANDLE EARLY THIS
MORNING WITH A COLD FRONT EXTENDING ACROSS CENTRAL KANSAS INTO
WESTERN IOWA. TEMPERATURES REMAIN IN THE 60S OVER MUCH OF THE REGION.

UPPER LEVEL SHORTWAVE WILL APPROACH THE REGION THIS AFTERNOON AND
TONIGHT WHICH WILL HELP INITIATE SOME THUNDERSTORM DEVELOPMENT.
THIS SYSTEM IS NOT PARTICULARLY STRONG SO HAVE BACKED OFF ON POPS
A LITTLE FOR TODAY KEEPING MOST AREAS IN THE 30 PERCENT RANGE.

COLD FRONT WILL CONTINUE TO MAKE ITS WAY TOWARD THE REGION AND
SHOULD BE FAIRLY CLOSE TO THE FORECAST AREA BY THURSDAY MORNING.
THIS FRONT SHOULD HELP PRODUCE ADDITIONAL THUNDERSTORMS TONIGHT
WITH THE BEST CHANCE OVER NORTHERN SECTIONS OF THE FORECAST AREA.
SPC HAS PARTS OF NORTHEAST ARKANSAS...MISSOURI BOOTHEEL AND
EXTREME NORTHWEST TENNESSEE IN A SLIGHT RISK MAINLY FOR TONIGHT
AND A FEW SEVERE STORMS ARE POSSIBLE.

COLD FRONT WILL BEGIN TO MOVE INTO THE FORECAST AREA ON THURSDAY
AND WILL CONTINUE TO SLOWLY MOVE THROUGH THE REGION THROUGH
FRIDAY. WILL KEEP LIKELY POPS IN FOR MOST AREAS THURSDAY...
THURSDAY NIGHT AND FRIDAY. SPC HAS ENTIRE FORECAST AREA IN THE DAY
2 AND DAY 3 SLIGHT RISK WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREAT. BY FRIDAY NIGHT AND SATURDAY...COLD FRONT SHOULD
BE STARTING TO EXIT FORECAST AREA SO SOUTHERN SECTIONS WILL HAVE
THE BETTER CHANCE OF RAIN. RAIN THREAT SHOULD FINALLY END SATURDAY
NIGHT AS COLD FRONT CONTINUES TO EXIT REGION.

SUNDAY WILL BE DRY AS HIGH PRESSURE BRIEFLY TAKES CONTROL BUT BY
MONDAY FRONTAL BOUNDARY WILL BEGIN TO MOVE BACK NORTH TOWARD THE
FORECAST AREA WHICH MEANS RAIN MAY ALSO RETURN TO THE REGION FOR
MONDAY AND TUESDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, May 3, 2:45 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED MAY 3 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID-SOUTH.

THE ATMOSPHERE COVERING THE MID-SOUTH IS MOIST AND VERY UNSTABLE.
A WARM FRONT FROM NORTHEAST ARKANSAS INTO WEST TENNESSEE WILL
CONTINUE TO PUSH NORTHWARD THIS AFTERNOON. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THIS WARM FRONT
THIS AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE
WILL CONTINUE TO APPROACH FROM THE WEST THIS AFTERNOON AND TONIGHT
AFFECTING MUCH OF THE MID-SOUTH. ALSO...A COLD FRONT WILL APPROACH
FROM THE NORTHWEST TONIGHT. ADDITIONAL THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE AHEAD OF THESE WEATHER SYSTEMS THIS AFTERNOON
INTO TONIGHT. THE MAIN THREATS OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH THE MID-SOUTH
THURSDAY AND FRIDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
BOTH THURSDAY AND FRIDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON INTO
THIS EVENING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED
THURSDAY AND FRIDAY.

JCL

In the hours before

Local storm report, May 3, 3:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

&&

AARON
Local storm report, May 3, 3:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

AARON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:47 PM CDTSevere Thunderstorm WarningMEGLauderdale43 min
May 3, 4:58 PM CDTSevere Thunderstorm WarningMEGTipton47 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton39 min
May 3, 5:23 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate37 min
May 3, 6:11 PM CDTSevere Thunderstorm WarningMEGLafayette43 min
May 3, 3:02 PM CDTSevere Thunderstorm WarningMEGMississippi28 min
May 3, 3:56 PM CDTSevere Thunderstorm WarningMEGPoinsett34 min
May 3, 4:23 PM CDTSevere Thunderstorm WarningMEGMississippi37 min
May 3, 6:11 PM CDTSevere Thunderstorm WarningMEGPoinsett49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.